Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 129, NWS Blacksburg, VA

June 16, 1995Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 1995, 2:33 PM EDT for Rockingham County, North Carolina. It was in force for 57 min.

The area

The counties it named.

The facts

Issued
Jun 16, 1995, 2:33 PM EDT (18:33 UTC)
Expired
Jun 16, 1995, 3:30 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 161835 RRA
SVRRNK
NCC157-161930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI JUN 16 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...ROCKINGHAM COUNTY
 
AT 233 PM DOPPLER WEATHER RADAR IN BLACKSBURG INDICATED A SEVERE
THUNDERSTORM OVER NORTHERN ROCKINGHAM COUNTY JUST NORTH OF STONESVILLE.
THE STORM WAS DRIFTING TO THE SOUTH AT 5 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JDS/KAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERIVCE BLACKSBURG VA
207 PM EDT FRI JUN 16 1995

RECOMMENDATIONS...

WBC/RDU/CRW...TYPCL EVENING FCST OF TRW ENDING==>PTLY CLDY PTCHY FOG
LATE.  SAT...SUNNY AM THEN PTLY SUNNY PM (CUD BE RENAGADE RW/TRW BUT
PROB NOT WORTH MNTIONING). INCREASING CLDS SAT NIGHT. SUN...MTLY CLDY
EAST OF BLUE RIDGE CHC RW/TRW...PTLY CLDY WEST CHC PM RW/TRW.

DISCUSSION...
FOR THE IMMEDIATE SHORT RANGE...SCATTERED RW/TRW POPPING QUICKLY AND
WITH QUITE A BIT OF LIGHTNING.  DIME SIZE HAIL AND MARGINALLY SVR
WIND ALREADY REPRTED PATRICK COUNTY.  ACTVTY TO CONT TIL CLOSE TO
SUNSET THEN DIE AS PRVIOUS DAYS.

FOR SAT THRU SUN NGM/AVN SIMILAR WITH BACKING RH IN FROM ATLNTIC...
WHILE ETA KEEPS IT FARTHER SOUTH AND EAST.  GIVEN PERSTNT COOL POOL
ALFT  DRIFTING SOUTH THRU PD TEND TO AGREE WITH DEVELOPING INVERTED
TROF...BUT ETA/AVN MAY BE DEVLPING SFC SYS TOO MUCH.  OPEN INVRTD
TROF AS PER NGM MAY ALLOW FOR BETTER EASTERLY FECTH ACROSS CWA UP TO
AND A BIT INTO BLUE RIDGE WITH GRADUALLY INCREASING RH...THROING A
MONKEY WRENCH INTO WEEKEND FCST. ONE BRIGHT SPOT AS FAR AS CONVCTION
IS CONCERNED...COLD POOL ALFT SLIPPING SOUTH WITH WAA AT H5 THRU THE
PD MAY FINALLY GIVE US A BRK IN PM SVR TSTMS BUT NOT TOTALLY FROM
RW/TRW.

ONE FINAL POINT...CAN SEE MUGGIES RETRNING WITH POSITION OF HI AND
EASTERLIES DURING SAT NIGHT AND SUNDAY...DESPITE NUMBERS ON FWC/FPC.

SPN

In the hours before

Special weather statement, Jun 16, 11:53 AM EDT, 2 hours 40 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-171200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT FRI JUN 16 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
   AND EARLY THIS EVENING...

THE AREA UNDER THE SLIGHT RISK FOR SEVERE THUNDERSTORSMS IS ACROSS
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY FROM THE
NEW RIVER VALLEY SOUTH AND WEST.

A MODERATELY UNSTABLE AIRMASS OVER THE REGION COMBINED WITH STRONG
DAYTIME HEATING AND A WEAK SURFACE TROUGH ACROSS THE AREA WILL BE
THE TRIGGER FOR THUNDERSTORM DEVELOPMENT.  THE MAIN THREAT FOR
SEVERE WEATHER IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POnSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED OVER WEST CENTRAL VIRGINIA
AND SOUTHEAST WEST VIRGINIA...BUT POTENTIAL FOR SEVERE THUNDERSTORMS
IN THESE AREAS IS LESS.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

NOGUEIRA
Special weather statement, Jun 16, 11:55 AM EDT, 2 hours 38 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-171200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT FRI JUN 16 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
   AND EARLY THIS EVENING...

THE AREA UNDER THE SLIGHT RISK FOR SEVERE THUNDERSTORSMS IS ACROSS
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY FROM THE
NEW RIVER VALLEY SOUTH AND WEST.

A MODERATELY UNSTABLE AIRMASS OVER THE REGION COMBINED WITH STRONG
DAYTIME HEATING AND A WEAK SURFACE TROUGH ACROSS THE AREA WILL BE
THE TRIGGER FOR THUNDERSTORM DEVELOPMENT.  THE MAIN THREAT FOR
SEVERE WEATHER IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED OVER WEST CENTRAL VIRGINIA
AND SOUTHEAST WEST VIRGINIA...BUT POTENTIAL FOR SEVERE THUNDERSTORMS
IN THESE AREAS IS LESS.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

NOGUEIRA
Local storm report, Jun 16, 12:23 PM EDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/1210 PM        PATRICK CO VA       NEAR TOWN OF VESTA - SHERIFF
                                      REPORTS DIME SIZE HAIL

 KANE
Local storm report, Jun 16, 12:25 PM EDT, 2 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/1210 PM        PATRICK CO VA       NEAR TOWN OF VESTA - SHERIFF
                                      REPORTS DIME SIZE HAIL

 KANE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:24 PM EDTSevere Thunderstorm WarningRNKSurry66 min
Jun 16, 1:53 PM EDTSevere Thunderstorm WarningRNKWatauga67 min
Jun 16, 2:12 PM EDTSevere Thunderstorm WarningRNKAshe48 min
Jun 16, 2:38 PM EDTSevere Thunderstorm WarningRNKWilkes67 min
Jun 16, 4:54 PM EDTSevere Thunderstorm WarningRNKDavie, Iredell, Rowan66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.